Cardiovascular

Stopping a downward spiral

Robert Fiske, age 47, is admitted to the medical-surgical unit from the emergency department (ED) with hypervolemic hyponatremia; his serum sodium value is 120 mEq/L. He has a history of chronic heart failure and liver cirrhosis. After running out of his prescribed diuretic 2 days ago, he developed fluid overload, which induced hyponatremia.

History and assessment hints

When you assess him, you find a heart rate (HR) of 76 beats/minute (bpm) with a regular rhythm, blood pressure (BP) 100/72 mm Hg; respiratory rate 30 breaths/minute, and oxygen saturation (O2 sat) 95% on 2 L oxygen.

He has a 20G I.V. line in his right arm, with normal saline solution and 20 mEq/L potassium infusing at 50 mL/hour. Although he’s awake, alert, and calm, he doesn’t know where he is or what day it is. When you ask if he has pain, he reports a cramp in his right leg. You assess 2+ pitting edema of both ankles. His chart shows he received furosemide 40 mg I.V. in the ED, with a second dose to be given in 12 hours.

One hour after admission, you find Mr. Fiske sleepy. You have to shake him to rouse him; when you ask if he’s okay, he mumbles that his head hurts and he has leg cramps. His BP is 92/55 mm Hg; HR, 80 bpm and regular; and respiratory rate, 35 breaths/minute and shallow. His O2 sat has decreased to 90% on 2 L O2.

Call for help

Realizing the patient’s declining mental status, leg cramps, and decreasing O2 sat signal worsening hyponatremia that could lead to seizures, you activate the rapid response team (RRT) and page the admitting physician.

On the scene

When the RRT nurse arrives, she applies a face mask for O2 delivery and performs a neurologic assessment. Suddenly, Mr. Fiske stiffens his arms and all his extremities begin to jerk. Recognizing this as a tonic-clonic seizure, she turns him onto his right side to protect his airway and stays with him to guard against injury. You call the ED physician to the bedside; on his orders, you give lorazepam 1 mg by I.V. push.


Soon the seizure abates. The patient’s O2 sat rises to 98% and BP climbs to 100/82 mm Hg. In a postictal state, he remains confused and mumbles when questioned. He’s moved to the intensive care unit (ICU) for seizure monitoring and hyponatremia correction.

Outcome

In the ICU, Mr. Fiske receives 500 mg levetiracetam I.V. for seizure prevention. A peripherally inserted central catheter is placed to deliver 3% hypertonic saline solution in an effort to reverse hyponatremia. No further seizures occur, and 48 hours after his transfer to the ICU, his sodium level measures 134 mEq/L.

He returns to your unit for 3 days, where he continues to receive diuretics. His O2 sat returns to 95% on room air, and he’s discharged with scheduled follow-up at the chronic heart failure clinic.

Education and follow-up

Defined as a serum sodium level below 135 mEq/L, hyponatremia results from direct sodium loss or increased fluid volume causing sodium dilution. Signs and symptoms include restlessness, confusion, muscle cramps, and lethargy. The condition can lead to hypoxia, sei­zures, and coma. The three types of hyponatremia are hypervolemic (caused by fluid overload with chronic heart failure, as in Mr. Fiske’s case), hypovolemic (caused by fluid depletion, as in dehydration), and syndrome of inappropriate antidiuretic hormone (SIADH, caused by fluid overload from excessive ADH). Abnormally low serum sodium levels must be corrected slowly. Hyper-­volemic hyponatremia warrants fluid restriction and loop diuretics such as furosemide to decrease fluid overload.

To help prevent this emergency, teach patients with chronic heart failure about the importance of taking medications as prescribed, recognizing signs and symptoms of electrolyte imbalance, and weighing themselves daily.

Visit www.AmericanNurseToday.com for a complete list of references.

Laura Mcilvoy is an associate professor of nursing at Indiana University Southeast in New Albany, Indiana.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Shares